Alert archive / North Dakota / Wind Advisories in 2022

Wind Advisory 39, NWS Bismarck, ND

November 18, 202232 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Nov 18, 2022, 1:20 AM MST for 32 counties in North Dakota. It took effect at Nov 18, 2022, 8:00 AM MST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Nov 18, 2022, 1:20 AM MST (08:20 UTC)
In effect from
Nov 18, 2022, 8:00 AM MST
Expired
Nov 18, 2022, 7:00 PM MST
In force
11 hr
Issued by
NWS Bismarck, ND
All 32 counties

Adams County, ND, Billings County, ND, Bottineau County, ND, Bowman County, ND, Burke County, ND, Burleigh County, ND, Dickey County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Foster County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Slope County, ND, Stark County, ND, Stutsman County, ND, Wells County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 72 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.3 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2022-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2022-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

554 
WWUS73 KBIS 180820
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
220 AM CST Fri Nov 18 2022

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-181630-
/O.NEW.KBIS.WI.Y.0039.221118T1500Z-221119T0200Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La
Moure-McIntosh-Dickey-
Including the cities of Halliday, Towner, Minot, Underwood,
Selfridge, Dickinson, Beulah, Beach, Oakes, Bismarck, Wishek,
Marmarth, Williston, Turtle Lake, Columbus, Mcclusky, Goodrich,
Portal, Mott, Crosby, Parshall, Tappen, Gackle, St. John,
Bowbells, New Town, Napoleon, Ashley, Harvey, Carrington, Watford
City, Steele, Kulm, Elgin, Carson, Wilton, Glenburn, Hazen,
Rugby, Drake, Strasburg, Velva, Garrison, Washburn, Hettinger,
Center, Rolla, Killdeer, Linton, Stanley, Edgeley, Lamoure,
Ellendale, Jamestown, Dunseith, Sherwood, Mohall, Mandan,
Rolette, Fort Yates, Solen, Lignite, Shell Valley, Medora, New
Leipzig, Powers Lake, New England, Bottineau, Fessenden, and
Bowman
220 AM CST Fri Nov 18 2022 /120 AM MST Fri Nov 18 2022/

...WIND ADVISORY IN EFFECT FROM 9 AM CST /8 AM MST/ THIS MORNING TO 
8 PM CST /7 PM MST/ THIS EVENING...

* WHAT...West winds to 35 mph with gusts up to 55 mph expected. 
  Areas of blowing snow with visibility reduced at times.

* WHERE...All of Western and Central North Dakota.

* WHEN...From 9 AM CST /8 AM MST/ this morning to 8 PM CST /7 PM 
  MST/ this evening.

* IMPACTS...Things left unsecured outside will be blown around. 
  Blowing and drifting snow will result in hazardous travel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Heinert
3 follow-up statements
368 
WWUS73 KBIS 181346
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
746 AM CST Fri Nov 18 2022

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-182200-
/O.CON.KBIS.WI.Y.0039.221118T1500Z-221119T0200Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La
Moure-McIntosh-Dickey-
Including the cities of Bowbells, Dunseith, Lignite, New Town,
Bismarck, St. John, Gackle, Medora, Wilton, Fort Yates, Kulm,
Garrison, Carson, Hettinger, Ellendale, Mott, Selfridge, Steele,
Linton, Mcclusky, Harvey, Towner, Solen, Drake, Portal,
Bottineau, Rolla, Underwood, Crosby, Strasburg, Oakes, Williston,
Lamoure, Beach, Rugby, Tappen, Halliday, Glenburn, Bowman,
Ashley, Stanley, Wishek, Parshall, Carrington, Marmarth, New
Leipzig, Dickinson, Goodrich, Velva, Edgeley, Elgin, Powers Lake,
Hazen, Fessenden, Mandan, Watford City, Jamestown, Columbus,
Rolette, Beulah, Mohall, Washburn, New England, Shell Valley,
Center, Killdeer, Turtle Lake, Napoleon, Sherwood, and Minot
746 AM CST Fri Nov 18 2022 /646 AM MST Fri Nov 18 2022/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CST/7 PM MST/ THIS 
EVENING...

* WHAT...West winds to 35 mph with gusts up to 55 mph expected. 
  Areas of blowing snow with visibility reduced at times.

* WHERE...All of Western and Central North Dakota.

* WHEN...Until 8 PM CST/7 PM MST/ this evening.

* IMPACTS...Blowing and drifting snow will result in hazardous 
  travel. Things left unsecured outside will be blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. The strong winds combined with slippery roads 
will make driving difficult, especially for high profile vehicles.

&&

$$

Hamilton
576 
WWUS73 KBIS 182051
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
251 PM CST Fri Nov 18 2022

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-190200-
/O.CON.KBIS.WI.Y.0039.000000T0000Z-221119T0200Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La
Moure-McIntosh-Dickey-
Including the cities of Carson, Bottineau, Lignite, Drake,
Sherwood, Killdeer, Beulah, Beach, Wilton, Underwood, Marmarth,
Oakes, Fessenden, Mandan, Bismarck, New Leipzig, Goodrich,
Watford City, St. John, Mott, Hazen, Glenburn, Powers Lake,
Bowbells, Stanley, New England, Velva, Turtle Lake, Napoleon,
Garrison, Rugby, Gackle, Wishek, Strasburg, Dickinson, Halliday,
Lamoure, Parshall, Hettinger, Crosby, Rolla, Towner, Selfridge,
Edgeley, Bowman, Center, Solen, Ellendale, New Town, Williston,
Fort Yates, Dunseith, Steele, Tappen, Linton, Columbus, Kulm,
Shell Valley, Rolette, Carrington, Mohall, Minot, Harvey,
Mcclusky, Ashley, Jamestown, Portal, Washburn, Elgin, and Medora
251 PM CST Fri Nov 18 2022 /151 PM MST Fri Nov 18 2022/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CST/7 PM MST/ THIS 
EVENING...

* WHAT...West winds to 35 mph with gusts up to 50 mph expected. 
  Areas of blowing snow with visibility reduced at times.

* WHERE...All of Western and Central North Dakota.

* WHEN...Until 8 PM CST/7 PM MST/ this evening.

* IMPACTS...Blowing and drifting snow will result in hazardous 
  travel. Things left unsecured outside will be blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. The strong winds and icy roads will make driving 
difficult, especially for high profile vehicles.

&&

$$

Hamilton
289 
WWUS73 KBIS 190143
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
743 PM CST Fri Nov 18 2022

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-190245-
/O.EXP.KBIS.WI.Y.0039.000000T0000Z-221119T0200Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La
Moure-McIntosh-Dickey-
Including the cities of Center, Parshall, Minot, Marmarth, Drake,
Killdeer, Williston, Steele, Fessenden, Jamestown, Sherwood,
Goodrich, Strasburg, Mohall, Mandan, Gackle, Bottineau, Oakes,
Washburn, Towner, New England, Garrison, Tappen, Ellendale,
Dickinson, Crosby, Bowbells, New Leipzig, Velva, Napoleon,
Carson, Beach, Lamoure, Rolla, Portal, Beulah, Lignite, Bowman,
Mott, Dunseith, Carrington, Edgeley, Hazen, Kulm, Halliday,
Wilton, Wishek, Columbus, St. John, Underwood, Mcclusky, Turtle
Lake, Hettinger, Medora, Powers Lake, Solen, Elgin, Shell Valley,
Rolette, Fort Yates, Selfridge, Linton, Bismarck, Ashley, Harvey,
Rugby, Watford City, Stanley, Glenburn, and New Town
743 PM CST Fri Nov 18 2022 /643 PM MST Fri Nov 18 2022/

...WIND ADVISORY WILL EXPIRE AT 8 PM CST/7 PM MST/ THIS EVENING...

Winds will slowly diminish through the evening. Sustained speeds 
near 30 mph and a few gusts near 45 mph will remain possible in far 
southwest North Dakota.

$$

Hollan

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Nov 18, 12:29 AM MST, 51 minutes earlier.

Area forecast discussion, Nov 18, 12:29 AM MST, 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Bismarck ND
129 AM CST Fri Nov 18 2022

.UPDATE...
Issued at 125 AM CST Fri Nov 18 2022

MVFR to low VFR cigs persist late this overnight/early Fri
morning, but will trend SKC to SCT as upper level clouds move in
from in the north.

UPDATE Issued at 1009 PM CST Thu Nov 17 2022

Light snow and flurries continue to wind down late this evening.
Two areas that continue to experience more persistent activity are
south of Lake Sakakawea and through parts of the James River
Valley. PoPs were adjusted to better account for current
conditions and trends, and some timing detail was added to chances
for light snow tomorrow associated with the next wave moving down
from Canada.

The wind forecast for tomorrow was trended toward the 90th
percentile of NBM guidance as well as the HRRR. This results in
sustained speeds as high as 30 mph and gusts near 50 mph across
most areas along and south of Interstate 94 and west of the
Missouri River. The winds are not expected to result in widespread
lofted blowing snow, though significant ground drifting could
occur. A Wind Advisory may need to be considered on future
updates if forecast confidence in these winds is maintained.

UPDATE Issued at 639 PM CST Thu Nov 17 2022

The Winter Weather Advisory was allowed to expire at 6 PM CST.
Visibility is beginning to improve across much of the area, and
this trend should continue as northwest winds slowly diminish.
Pockets of flurries will remain possible this evening and into the
overnight hours, especially to the south of Lake Sakakawea.

We are evaluating the potential for stronger westerly winds on Friday
afternoon, particularly over southwest North Dakota. Guidance is
very consistent in 40-50 kts winds no greater than 1,000 ft AGL,
with strong subsidence noted in BUFKIT soundings. The biggest
question is the depth of the mixing layer, which could be slightly
inhibited by the deep snow pack.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 213 PM CST Thu Nov 17 2022

The low pressure system that brought widespread light snow to the
area last night and today continues to move off into the Great
Lakes region, leaving us in cyclonic northerly flow aloft. This
pattern will keep gusty northwest winds in place through the rest
of the afternoon with patches of light snow showers/flurries. A
few streamers of lake effect snow will also remain possible
downstream of the favorably oriented lake arms of Sakakawea
through the evening.

Winds will gradually diminish through the rest of the afternoon
and into this evening from west to east but there will still be
periodic gusts in the 35 to 45 mph range. This will mean that
widespread blowing and drifting snow will continue through the
rest of this afternoon and into the evening as well, but as winds
diminish, blowing snow will become more patchy around and after
sunset. For now, no changes are anticipated with the Winter
Weather Advisory as a 00z expiration time still seems reasonable
and right around the time we should start to see some real
visibility improvements, especially in open country.

While winds will diminish overnight, they will still remain rather
breezy in some locations with widespread lows dipping in the -5 to
zero F range. This will mean wind chill values dipping well into
the double digits below zero across all of western and central
North Dakota with the coldest areas over the southwest where they
could approach 25 below. We did discuss the possibility of a Wind
Chill Advisory over a couple of the far southwest counties, but
for now it seems that most will come up just short of criteria.
Will continue to highlight the threat in the Hazardous Weather
Outlook.

We remain in northerly flow aloft through the day on Friday with
breezy west to northwest winds developing late morning and into
the afternoon. This will mean another day of patchy blowing snow
with some lowered visibilities in open country. Still, it
shouldn't be anything near what we saw last night and today.
Another weak wave will ride down the ridge and clip our east
through the day on Friday, bringing another chance of light snow
from the Turtle Mountains, down into the Devil's Lake Basin, and
into the James River Valley. Accumulations should be light, maybe
a tenth of an inch or two. High temperatures will remain cold on
Friday, only in the upper teens to lower 20s.

.LONG TERM...(Friday Night through Thursday)
Issued at 213 PM CST Thu Nov 17 2022

The long term starts with continued cold temperatures: lows
dipping into the lower single digits above zero Friday night and
highs in the mid teens to lower 20s above on Saturday. By
Saturday night, the western US ridge starts to nudge closer to the
region, slowly deamplifying. This will help to moderate
temperatures a bit by the end of the weekend and into next week.
Highs on Sunday will be back into the mid 20s to lower 30s, and
while this is still below normal for this time of year, it will
feel much warmer compared to what we have been experiencing
recently.

By Monday night, we will transition to nearly zonal flow aloft as
a weak wave skirts us to the north. For now, it looks like any
precipitation will stay north and east of our area, but it would
not be surprising if we end up with some slight chances of light
snow across the far northeast eventually. Progressive ridging then
moves overhead on Tuesday and behind this feature is when global
model/ensemble agreement breaks down. Some solutions show a quick
shot of snow coming through on Wednesday while others keep us
completely dry. The latest NBM run produces slight chances of snow
Wednesday through Thursday over much of the central and east
which seems reasonable given pattern recognition. With the
upcoming holiday, it will be a time to watch closely.

For now, forecast highs will remain generally in the lower 20s to
lower 30s Monday through Thanksgiving Day, but the NBM continues
to advertise quite a bit of spread regarding max and min
temperatures starting Tuesday. This spread likely has to do with
the pattern uncertainty among the various model/ensemble
solutions.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday Night)
Issued at 125 AM CST Fri Nov 18 2022

MVFR to low VFR cigs persist late this overnight/early Fri
morning, but will trend SKC to SCT as upper level clouds move in
from in the north.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...NH
SHORT TERM...ZH
LONG TERM...ZH
AVIATION...NH
Hazardous weather outlook, Nov 18, 12:30 AM MST, 50 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
130 AM CST Fri Nov 18 2022

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-190730-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
130 AM CST Fri Nov 18 2022 /1230 AM MST Fri Nov 18 2022/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Wind Advisories in North Dakota, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.